Wyoming, 2012

High Wind in Wyoming, October 17, 2012

October 17, 2012 · NWS RIW · 1 event in 1 county or zone

A strong pressure gradient brought gusty northwest wind to the Wind River Basin. Wind speeds routinely gusted between 40 and 50 mph from late morning until dusk.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong pressure gradient brought gusty northwest wind to the Wind River Basin. Wind speeds routinely gusted between 40 and 50 mph from late morning until dusk. A peak wind of 59 mph was measured north-northwest of Riverton during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 17, 10:29 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Oct 17, 10:29 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1129 AM MDT WED OCT 17 2012

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

GUSTY WIND STILL PRESENT ACROSS PORTIONS OF THE FORECAST AREA THIS
MORNING. MODELS CONTINUE TO INDICATE AN INCREASED PRESSURE GRADIENT
ACROSS THE FORECAST AREA...WITH AREAS OF VERY STRONG NORTHWEST WIND
POSSIBLE. THERE ARE A FEW LOCATIONS WHERE THIS SETUP IS IDEAL FOR
HIGH WIND THRESHOLDS...AND INCLUDE NORTHERN JOHNSON COUNTY...AND THE
WIND RIVER BASIN. THE UPPER WIND RIVER BASIN IS ESPECIALLY FAVORABLE
IN THIS FLOW PATTERN...THOUGH A FINGER OF VERY STRONG WIND WILL
SPILL INTO THE LOWER ELEVATIONS...TYPICALLY IMPACTING THE CENTRAL
PORTIONS OF THE BASIN. A HIGH WIND WARNING IS IN EFFECT FOR NORTHERN
JOHNSON COUNTY...AND PORTIONS OF THE WIND RIVER BASIN. WIND ACROSS
JOHNSON COUNTY IS EXPECTED TO BEGIN THIS MORNING...WHILE WIND ACROSS
THE WIND RIVER BASIN IS NOT ANTICIPATED TO BEGIN UNTIL THE MID TO
LATE AFTERNOON HOURS. ALL WIND SHOULD BEGIN TO WEAKEN LATE THIS
EVENING AS THE PRESSURE GRADIENT RELAXES ACROSS THE AREA.

A FEW SHOWERS WILL BE POSSIBLE OVER THE WESTERN AND NORTHERN
MOUNTAINS THIS AFTERNOON...THOUGH SHOWER ACTIVITY IS EXPECTED TO END
BY THIS EVENING. DRY CONDITIONS WILL THEN BE WIDESPREAD ACROSS THE
AREA UNDER THE INFLUENCE OF A RIDGE OF HIGH PRESSURE. THIS SYSTEM
WILL BRING WARMING TEMPERATURES...DRY CONDITIONS...AND DECREASED
WIND...THOUGH SOME PERIODS OF GUSTY WIND MAY STILL DEVELOP DURING
THE AFTERNOON HOURS THROUGH FRIDAY. THE RIDGE AXIS WILL MOVE INTO
WESTERN WYOMING LATE THURSDAY NIGHT...WITH WEAK DISTURBANCES
POSSIBLE ACROSS THE WESTERN MOUNTAINS BY FRIDAY AFTERNOON. THESE
DISTURBANCES MAY INTRODUCE A COUPLE SHOWERS ACROSS THE AREA...THOUGH
CONFIDENCE IS NOT OVERLY HIGH REGARDING THIS SHOWER DEVELOPMENT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

A SHORTWAVE CURRENTLY OVER EASTERN SIBERIA LOOKS TO SLIDE EAST
ACROSS THE BERING STRAIT...THEN AROUND AN UPPER LOW OVER THE GULF OF
ALASKA...INTO THE PACIFIC NORTHWEST/SOUTHERN BRITISH COLUMBIA EARLY
SATURDAY. THIS SHORTWAVE TROUGH IS THEN PROGGED TO PUSH EAST
NORTHEAST...BECOMING CLOSED OFF ACROSS CENTRAL/SOUTHERN ALBERTA AND
SASKATCHEWAN. THE MAIN UPPER LOW OVER THE GULF OF ALASKA IS EXPECTED
TO GRADUALLY DIG SOUTHWARD ACROSS THE EASTERN PACIFIC/WEST COAST
EARLY NEXT WEEK...WHILE THE AFOREMENTIONED UPPER LOW MEANDERS ACROSS
CENTRAL/SOUTHERN SASKATCHEWAN. ALTHOUGH GLOBAL MODELS ARE IN
GENERALLY AGREEMENT WITH THIS BASIC SCENARIO...THERE REMAINS QUITE A
BIT OF SPREAD ON THE PLACEMENT AND STRENGTH OF THE SURFACE COLD
FRONT EARLY NEXT WEEK...AS WELL AS A SHORTWAVE IN THE SOUTHWEST FLOW
INTERACTING WITH A SURFACE COLD FRONT/WEAK MID LEVEL CONVERGENCE
ZONE IN THE SUNDAY AND MONDAY TIME FRAME. MODELS HAVE TRENDED WARMER
OVER THE LAST COUPLE OF RUNS...BUT HESITANT TO WARM THINGS UP TOO
MUCH SINCE THE INITIAL SHORTWAVE APPEARS TO ORIGINATE FROM SIBERIA...AND
A CONSENSUS OF MODELS PRODUCE SOME PRECIPITATION IN THE SUNDAY/MONDAY
TIME FRAME. THUS THE FORECAST HAS THE COLD FRONT PUSHING ACROSS
THE AREA SATURDAY NIGHT/SUNDAY...AND PROBABLY PUSHING BACK
NORTHWARD MONDAY NIGHT/TUESDAY IF THE FLOW BACKS SUFFICIENTLY TO
THE SOUTHWEST...WITH POSSIBLY A STRONGER COLD FRONT AFFECTING THE
AREA MIDDLE OF NEXT WEEK. HOWEVER...MUCH UNCERTAINTY STILL EXISTS
TO SAY THE LEAST...INCLUDING PRECIPITATION TYPES. CURRENTLY WENT
GENERALLY WITH MOUNTAIN SNOW...RAIN AND SNOW OVER THE WESTERN LOWER
ELEVATIONS...AND MAINLY RAIN ACROSS THE LOWER ELEVATIONS EAST OF
THE DIVIDE. BREEZY TO WINDY CONDITIONS ARE ALSO LIKELY AT TIMES.

.AVIATION.../18Z ISSUANCE/

DRY TODAY WITH VFR CONDITIONS. WINDY CONDITIONS WILL OCCUR AT
MANY TERMINAL SITES THROUGH 02Z...WIND SPEEDS WILL TAPER OFF
THEREAFTER AT THE TAF SITES BUT WILL REMAIN GUSTY AT KBYG AND ACROSS
THE HIGHER ELEVATIONS WITH MOUNTAIN WAVE TURBULENCE EXPECTED TO
CONTINUE NEAR THE BIGHORNS WIND RIVERS AND ABSAROKAS THROUGH 18Z
THU. PERIODS OF LLWS COULD OCCUR IN THE EARLY EVENING HOURS AS THE
SURFACE BEGINS TO DECOUPLE FROM THE WINDS ALOFT...HAVE ONLY
MENTIONED LLWS AT CPR AND WRL AT THE MOMENT...WRL ONLY THROUGH 19Z
WHEN THE WINDS ALOFT ARE EXPECTED TO MIX DOWN AND AT CPR OVERNIGHT
AFTER THE SURFACE DECOUPLES...HOWEVER THERE COULD ALSO BE
MENTIONABLE LLWS AT KJAC KRIW AND KLND AT TIMES THIS EVENING.

.FIRE WEATHER...

ANOTHER GUSTY DAY IN STORE FOR THE FORECAST AREA. WHILE WIND WILL
INCREASE GENERALLY EVERYWHERE IN THE AFTERNOON...NORTHERN JOHNSON
COUNTY...AND MUCH OF FREMONT COUNTY ARE EXPECTED TO SEE HIGH WIND
AGAIN. STRONG WIND WILL DEVELOP ACROSS JOHNSON COUNTY THIS
MORNING...WHILE WIND ACROSS CENTRAL WYOMING WILL INCREASE DURING
THE AFTERNOON HOURS WHEN THE NORTHWEST FLOW INCREASES. ANY SHOWER
ACTIVITY ACROSS THE WESTERN AND NORTHERN MOUNTAINS SHOULD END BY
THIS EVENING. A RIDGE OF HIGH PRESSURE WILL IMPACT THE AREA FOR THE
NEXT COUPLE DAYS WITH WARMING TEMPERATURES AND DRY CONDITIONS
EXPECTED...THOUGH PERIODS OF GUSTY WIND MAY RETURN DURING THE
AFTERNOON HOURS. RELATIVELY BENIGN CONDITIONS THEN EXPECTED THROUGH
FRIDAY EVENING...THOUGH A FEW SHOWERS MAY DEVELOP FRIDAY AFTERNOON
AS A DISTURBANCE MOVES THROUGH THE AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING WYZ016-017.

HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING WYZ010.

&&

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...ALLEN
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Oct 17, 3:00 AM MST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT WED OCT 17 2012

WYZ001>020-022>030-181200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT WED OCT 17 2012

...HIGH WIND WARNING FOR TODAY AND THIS EVENING FOR
NORTHERN JOHNSON COUNTY AND PORTIONS OF FREMONT COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG NORTHWEST WIND WILL DEVELOP THIS MORNING ACROSS
NORTHERN JOHNSON COUNTY...AND THIS AFTERNOON FOR MUCH OF FREMONT
COUNTY. THESE STRONG WINDS WILL LINGER INTO THE EVENING HOURS...
BEFORE WEAKENING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH
TODAY...AS WELL AS ANY WIND DAMAGE THAT MAY OCCUR.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wind River Basin

When
October 17, 1:49 PM MST
Where
Wind River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412967.